HILTON HEAD, SC—Statins are powerful drugs that reduce "bad" cholesterol and thus cut the risk of a heart attack. While these medications offer tremendous benefits to millions, they can carry side effects for some. The most frequently reported consequence is fatigue, and about nine percent of patients report statin-related pain. Both can be exacerbated when statin doses are increased, or physical activity is added. The results of a new study may offer another note of caution for high-dose statin patients. Working with primary human satellite cell cultures, researchers have found that statins at higher doses may affect the ability of the skeletal muscles–which allow the body to move–to repair and regenerate themselves.
The study is entitled "Simvastatin Reduces Human Primary Satellite Cell Proliferation in Culture." It was conducted by Anna Thalacker-Mercer, Melissa Baker, Chris Calderon and Marcas Bamman, University of Alabama at Birmingham. They will discuss their findings at the American Physiological Society (APS; www.The-APS.org) conference, The Integrative Biology of Exercise V. The meeting is being held September 24-27, 2008 in Hilton Head, SC.
Statins have been reported to have adverse effects on skeletal muscle in both human and animal models causing cramping and fatigue and potentially myopathy. Relatively little is known regarding the effect of statins on the muscle progenitor cells (i.e., satellite cells (SC)) which play a key role in skeletal muscle repair and regeneration following exercise or injury. SC remain in a quiescent state until stimulated to proliferate. Statins are known to have antiproliferative effects in other cell types and therefore may inhibit or effect this critical step in muscle repair. Thus it is important to understand the influence of statins on SC function which may further affect the overall health and physiology of human skeletal muscle..Read the full article here.